EconPapers    
Economics at your fingertips  
 

An institutional logics approach to liability of foreignness: The case of mining MNEs in Sub-Saharan Africa

Aloysius Newenham-Kahindi and Charles E Stevens ()
Additional contact information
Aloysius Newenham-Kahindi: University of Saskatchewan
Charles E Stevens: Lehigh University

Journal of International Business Studies, 2018, vol. 49, issue 7, 881-901

Abstract: Abstract Prior research on firms’ liability of foreignness (LOF) has emphasized the role of isomorphic behavior in overcoming LOF. However, the literature has not adequately considered how firms can overcome LOF under conditions of institutional complexity, when fundamental differences in firms’ home and host country values, beliefs, and rules may make isomorphic behaviors impossible or undesirable. In this article, we use the emerging research on institutional logics and institutional entrepreneurship to address this important issue by examining case studies of eight foreign mining MNEs experiencing LOF in Sub-Saharan Africa. Based upon our qualitative analysis, we find that MNEs can overcome LOF by co-creating new institutional logics rather than conforming to existing ones. Yet our data show that this is a difficult process, one that may not be capable of being done unilaterally by the MNE. Instead, we find that local employees embedded in both sets of competing institutional logics acted as key intermediaries who facilitated institutional entrepreneurship. Moreover, we found that firms’ implementation strategy matters as well: in some cases, institutional entrepreneurship mitigated LOF; in others, friction returned to varying degrees.

Keywords: liability of foreignness; institutional logics; embedded agency; institutional entrepreneurship; Africa; intermediary; institutional change; qualitative analysis (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1057/s41267-017-0111-y Abstract (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:pal:jintbs:v:49:y:2018:i:7:d:10.1057_s41267-017-0111-y

Ordering information: This journal article can be ordered from
http://www.springer. ... nt/journal/41267/PS2

Access Statistics for this article

Journal of International Business Studies is currently edited by John Cantwell

More articles in Journal of International Business Studies from Palgrave Macmillan, Academy of International Business
Bibliographic data for series maintained by Sonal Shukla ().

 
Page updated 2019-06-04
Handle: RePEc:pal:jintbs:v:49:y:2018:i:7:d:10.1057_s41267-017-0111-y